Hail, Shelby
- When
- May 13, 1:03 PM CST to 1:08 PM CST
- Where
- Shelby County, 1.38 mi N of East Jct
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 35.090, -90.030
MPING report: Half dollar-sized hail fell three miles southeast of Downtown Memphis.
A backdoor cold front moved into the Mid-South. Thunderstorms developed along the Mississippi River and into West Tennessee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A backdoor cold front moved into the Mid-South. Thunderstorms developed along the Mississippi River and into West Tennessee. Damaging wind, large hail and a few landspouts were the result.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 13, 11:01 AM CST, 2 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 1201 PM CDT Fri May 13 2022 .DISCUSSION... Updated for aviation discussion && .PREV DISCUSSION... /issued 1119 AM CDT Fri May 13 2022/ UPDATE... A boundary representing the dividing line between the humid air and the drier air stretches from Dyersburg, TN southward to Greenwood, MS. This corridor will be the focus of shower and thunderstorm development this afternoon. Expect increased development to occur over the next 1-2 hours. Some of these storms could become strong to severe. The storms may also produce locally heavy rainfall. Made some minor tweaks to POPS, temperatures, and cloud cover. Overall forecast is on track. Update will be out shortly. KRM DISCUSSION... /issued 331 AM CDT Fri May 13 2022/ A back door cold front will usher in a bit of relief from the recent heat as well as a chance of rain and thunderstorms today. Much of the area near the Tennessee river behind the front is currently in the middle 60s with low to middle 70s ahead of the front across most of the Midsouth. A few weak thunderstorms are dissipating over the Mississippi River Delta across far southwest Tennessee and north Mississippi. Nearly all guidance suggests thunderstorms will redevelop along the Mississippi river today and flourish this afternoon. High temperatures today are expected to be at least 5-10 degrees cooler than yesterday. Afternoon temperatures should be in the middle 80s. General rain and thunderstorms are expected to continue tonight and Saturday as a weakening upper low approaches the Midsouth from the southeast and a dissipating cold front approaches from the northwest. We should see thunderstorms taper off Sunday as the upper low fills in. High temperatures are expected to be in the middle to upper 80s. By Sunday afternoon the synoptic pattern over the Midsouth will transition into Northwest flow. Northwest flow in May/June across the Midsouth is prime MCS season. These systems are particularly difficult to forecast more than 24 hours out, but guidance suggests we may see a weakening MCS moving into the Midsouth Sunday night. The Storm Prediction Center has included nearly all of the Midsouth in a Slight risk for severe thunderstorms in their day 3 outlook for Sunday night. Locally damaging winds and hail will be the primary risks. Cooler temperatures are expected Monday. Expect highs in the upper 70s to middle 80s. A weak ridge will build in from the west Tuesday, flattening out into zonal flow by Wednesday. Mainly dry conditions are expected Tuesday and Wednesday with temperatures trending warmer. We may see a few 90 degree temperatures return to the Midsouth by Wednesday or Thursday. We may see a showers and thunderstorms Wednesday night into Thursday as a weak disturbance moves east through largely zonal flow. 30 && .AVIATION... A backdoor cold front, really more like a density gradient, with dewpoints in the lower 60s is pushing into an airmass over the Delta where dewpoints are in the lower 70s. Convergence along this boundary will set the stage for SHRAs/TSRAs this afternoon. KMEM will be most impacted and will introduce a tempo for TSRA there. The other sites will be on the periphery of this activity which will be centered along a N-S corridor from the Bootheel through Memphis into NW MS. Expect activity to play out by early evening. Expect VFR conds outside of SHRAs/TSRAs. Evening should be quiet. Some models are depicting development later tonight over southern MO that would dive S/SE into the Mid-South. Not confident in this so will just go with VCSH for now. Winds will range from 7-10 kts this afternoon...W across the Delta to SE toward the AL/MS line. Light winds overnight and light S/SSW on Saturday. SJM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 1145 AM CDT Fri May 13 2022 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-141845- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 1145 AM CDT Fri May 13 2022 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight Strong to severe storms will be possible this afternoon into this evening across the Mid-South, best chances will occur along and west of the Mississippi River. Damaging winds and large hail would be main threats with these storms. Locally heavy rainfall will also be possible which could lead to flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong to severe storms will be possible on Saturday. A cluster of showers and thunderstorms will move into the Mid-South early on Saturday. Redevelopment of strong to severe storms will occur along old outflow boundaries as daytime heating occurs. Damaging winds and large hail would be main threats with these storms. Strong to severe storms will be possible Sunday night into early Monday as a cluster of thunderstorms approaches the Midsouth from the Northwest. Damaging wind is expected to be the greatest threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into the evening, again on Saturday, and Sunday Night into Monday morning. KRM
The Memphis radar (KNQA), 32 km away, was scanning. The volume nearest the first event began at 19:05 UTC.
4 hail. Local standard time, as filed.
MPING report: Half dollar-sized hail fell three miles southeast of Downtown Memphis.
Quarter-sized hail fell in downtown Jackson.
Quarter-sized hail fell at Main Street and Guinn Street.
Quarter-sized hail fell one mile east of Savannah.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022100, 1022101, 1022103, 1022102.